Tornadoes · United States · Nebraska · 2006
F0 tornado, Bellwood, Nebraska, March 30, 2006
This F0 tornado ran 0.5 miles across Butler County on March 30, 2006, touching down at 2:23 PM CST and reaching 440 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- March 30, 2006
- Touchdown
- 2:23 PM CST (20:23 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 440 yards (402 m)
- Deaths
- 0
- Injuries
- 0
- County
- Butler County
- Touchdown point
- 41.350, -97.330
- Lift-off point
- 41.350, -97.320
- Record number
- 180
What the Weather Service recorded
A tornado was reported by emergency management and observed by the public west of Bellwood. The tornado did some roof and tree damage and destroyed a farm outbuilding west of Bellwood. This same Thunderstorm cell produced a brief tornado southeast of Richland a few minutes later. It could not be confirmed that the tornado remained on the ground from west of Bellwood to southeast of Richland, however.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 14:43 UTC and running to 23:24 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 09:45 UTC | 14:43 UTC | Severe Thunderstorm Watch | OAX |
| 14:43 UTC | 23:24 UTC | Tornado Watch | OAX |
| 20:33 UTC | 21:15 UTC | Severe Thunderstorm Warning | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Mar 30, 1:38 PM CST, 45 minutes earlier.
Area forecast discussion, Mar 30, 1:38 PM CST, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 138 PM CST THU MAR 30 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY. IMMEDIATE CONCERNS WILL BE ONGOING CONVECTION. CURRENTLY UNDER A MODERATE RISK WITH A TORNADO WATCH OUT FOR THE SOUTHEAST PORTION OF THE FORECAST AREA. LATEST SURFACE ANALYSIS HAS THE DOUBLE-BARRELED LOW PRESSURE SYSTEM FM SD THRU NC KS. 50S TO LOWER 60S DEWPOINTS ARE STREAMING NORTHWARD AND SHEAR/INSTABILITY PARAMETERS ARE BEING MAXIMIZED OVER SOUTHEAST NEBRASKA. THIS AREA WILL BE THE FOCUS...SHIFTING INTO SW IOWA AS THE SFC LOW LIFTS NORTHEAST INTO SOUTHERN MINNESOTA OVERNIGHT. WILL CONTINUE TO MONITOR SHORT TERM SITUATION FOR ADDITIONAL WATCHES AND WARNINGS INTO THIS EVENING WITH NUMEROUS STORMS ON THE 88D. HEAVY RAIN ALSO A CONSIDERATION WITH THE STORMS PUTTING DOWN GOOD RAINS. WRAPAROUND PRECIPITATION FOR THE NORTHEAST PORTIONS OF THE FORECAST AREA OVERNIGHT AND FRIDAY MORNING. COOLER TEMPERATURES FOR FRIDAY WITH DECREASING WINDS AND SFC HIGH PRES BUILDING IN. LOOK FOR GRADUAL CLEARING WITH THE SUBSIDENCE AND DRYING. LOW PRESSURE DEVELOPS OVER SOUTHEAST COLORADO SATURDAY. MAY SEE SOME ELEVATED SHOWERS OR SPRINKLES. CUT BACK ON THE POPS A LITTLE. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. DISCUSSION WILL BE SHORT IN ANTICIPATION OF SHORT TERM CONVECTION THIS AFTN. ONLY MINOR TWEAKS MADE...IN PARTICULAR HAVE PULLED POPS MONDAY NIGHT AND TUESDAY. DYNAMICS NOT ALL THAT FAVORABLE AND MOISTURE RETURN NOT QUITE ESTABLISHED YET. OTHERWISE...HAVE KEPT THUNDER CHANCES GOING DAYS 6 & 7. FAMILIAR SCENARIO SETTING UP WITH MREF DEVELOPING WRN CONUS SYSTEM EJECTING EASTWARD INTO THE PLAINS BY THURSDAY AND EVENTUALLY INDUCING SURFACE LOW OVER HIGH PLAINS...AND ASSOCIATED BOUNDARIES CROSSING THROUGH THE CWA. BOTTOM LINE IS THAT PCPN & STRONG STORMS LOOK FAVORABLE DAYS 6 AND 7. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY/EASTLACK
Hazardous weather outlook, Mar 30, 10:29 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1029 AM CST THU MAR 30 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-310000- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1029 AM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. ALL OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS THAT ARE SOUTH OF INTERSTATE 80 WILL HAVE THE HIGHEST POTENTIAL FOR ISOLATED TORNADOES...AND THESE STORMS ARE MORE LIKELY DURING THE EARLY AND MID AFTERNOON HOURS. THE STORMS WILL MOVE TO THE NORTHEAST AT 40 TO 50 MPH AND SHOULD HAVE FAIRLY LOW CLOUD BASES. SPOTTER GROUPS SHOULD BE PREPARED TO ACT QUICKLY. THE SEVERE WEATHER IS THE RESULT OF INTENSE LOW PRESSURE TRACKING FROM SOUTH CENTRAL NEBRASKA INTO NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. INTENSE LOW PRESSURE WILL TRACK FROM SOUTHEAST NEBRASKA INTO SOUTHERN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING. A CONFERENCE CALL WILL TAKE PLACE AT 11 AM CST. NIETFELD
In the hours before
Local storm report, Mar 30, 1:26 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
126 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL LINCOLN 40.82N 96.69W
03/30/2006 M0.75 INCH LANCASTER NE AMATEUR RADIO
AT 70TH AND A STREET.
&&
DEWALDLocal storm report, Mar 30, 1:33 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
133 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL LINCOLN 40.82N 96.69W
03/30/2006 E1.50 INCH LANCASTER NE BROADCAST MEDIA
AT 30TH AND ADAMS.
&&
DEWALDLocal storm report, Mar 30, 1:40 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
140 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 2 S DAVEY 40.95N 96.67W
03/30/2006 E0.75 INCH LANCASTER NE PUBLIC
&&
CZAPOTOCLocal storm report, Mar 30, 1:54 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
154 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL LAUREL 42.43N 97.09W
03/30/2006 E0.88 INCH CEDAR NE EMERGENCY MNGR
&&
CZAPOTOCLocal storm report, Mar 30, 2:02 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
202 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL PIERCE 42.20N 97.53W
03/30/2006 E1.00 INCH PIERCE NE EMERGENCY MNGR
&&
CZAPOTOCLocal storm report, Mar 30, 2:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
223 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 E HARBINE 40.19N 96.94W
03/30/2006 M0.88 INCH JEFFERSON NE LAW ENFORCEMENT
50 MPH WINDS ALSO.
&&
DEWALDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
8.4 hours before the tornado, 80 km from the path. March 30, 2006.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -342 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
Omaha, NE (KOAX), 00:00Z
3.6 hours after it, 80 km from the path. March 31, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -103504 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Columbus Municipal (OLU), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:35 UTC | 69.8 | 60.8 | 160° 20 kt | 28 | 997 | |
| 18:40 UTC | 69.8 | 60.8 | 160° 20 kt | 28 | 997 | |
| 18:55 UTC | 66.2 | 59 | 160° 22 kt | 30 | 996.3 | |
| 19:00 UTC | 66.2 | 59 | 160° 22 kt | 30 | 996.3 | |
| 19:15 UTC | 69.8 | 60.8 | 150° 18 kt | 27 | 995.9 | |
| 19:20 UTC | 69.8 | 60.8 | 150° 18 kt | 27 | 995.9 | |
| 19:35 UTC | 69.8 | 60.8 | 170° 19 kt | 29 | 995.9 | |
| 19:40 UTC | 69.8 | 60.8 | 170° 19 kt | 29 | 995.9 | |
| 19:55 UTC | 66.2 | 59 | 150° 21 kt | 24 | 995.6 | |
| 20:00 UTC | 66.2 | 59 | 150° 21 kt | 24 | 995.6 | |
| 20:15 UTC | 68 | 60.8 | 200° 28 kt | 43 | 995.6 | |
| 20:20 UTC | 68 | 60.8 | 200° 28 kt | 43 | 995.6 | |
| 20:35 UTC | 55.4 | 46.4 | 290° 15 kt | 31 | 999 | |
| 20:40 UTC | 55.4 | 46.4 | 290° 15 kt | 31 | 999 | |
| 20:55 UTC | 53.6 | 48.2 | 300° 17 kt | 24 | 997.3 | |
| 21:00 UTC | 53.6 | 48.2 | 300° 17 kt | 24 | 997.3 | |
| 21:15 UTC | 53.6 | 48.2 | 350° 6 kt | 998.3 | ||
| 21:20 UTC | 53.6 | 48.2 | 350° 6 kt | 998.3 | ||
| 21:35 UTC | 53.6 | 48.2 | 10° 9 kt | 15 | 996.3 | |
| 21:40 UTC | 53.6 | 48.2 | 10° 9 kt | 15 | 996.3 | |
| 21:55 UTC | 53.6 | 48.2 | 80° 10 kt | 17 | 995.9 | |
| 22:00 UTC | 53.6 | 48.2 | 80° 10 kt | 17 | 995.9 | |
| 22:15 UTC | 53.6 | 48.2 | 20° 16 kt | 20 | 994.2 | |
| 22:20 UTC | 53.6 | 48.2 | 20° 16 kt | 20 | 994.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 80 km away, was scanning. The volume nearest the touchdown began at 20:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:50 UTC | TSTM WND GST 56 | York | York, NE | |
| 20:00 UTC | TSTM WND GST 65 | Benedict | York, NE | CENTRAL PIVOT DAMAGE...NUMEROUS DOWNED TREES...MINOR BUILDING DAMAGE |
| 20:10 UTC | TSTM WND GST 60 | Osceola | Polk, NE | |
| 20:15 UTC | HAIL 0.75 | 4 S Leigh | Colfax, NE | |
| 20:23 UTC | TORNADO | 3 Se Richland | Colfax, NE | EMERGENCY MANAGER OBSERVED TORNADO OUT IN A FIELD. PATH LENGTH ABOUT 0.5 MILES. NO VISIBLE DAMAGE. PROBABLY F0. VIDEO OF EVENT WAS CAPTURED BY TRAVELING SALESMAN AND SENT TO WOWT. |
| 20:25 UTC | TSTM WND DMG | 2 Nw Howells | Stanton, NE | BUILDING DESTROYED. |
| 20:55 UTC | TSTM WND DMG | 7 Nw Howells | Stanton, NE | SEMI-TRAILER OVERTURNED- HWY 15. |
| 21:07 UTC | HAIL 1 | 5 S Bruno | Butler, NE | |
| 21:10 UTC | HAIL 0.75 | Snyder | Dodge, NE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of March 30, 2006
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 30 | 1:25 PM CST | F0 | Reno, KS | 3.0 | 50 | $80,000 | ||
| March 30 | 2:13 PM CST | F1 | Marion, KS | 6.0 | 75 | 1 | $70,000 | |
| March 30 | 2:18 PM CST | F0 | Stephens, OK | 0.5 | 50 | |||
| March 30 | 2:29 PM CST | F0 | Colfax, NE | 0.5 | 440 | |||
| March 30 | 3:35 PM CST | F0 | Saunders, NE | 0.3 | 100 | $50,000 | ||
| March 30 | 3:50 PM CST | F0 | Wilson, KS | 2.5 | 50 | |||
| March 30 | 3:55 PM CST | F0 | Woodbury, IA | 0.5 | 100 | $100,000 | ||
| March 30 | 4:00 PM CST | F0 | Sarpy, NE | 3.0 | 150 | |||
| March 30 | 4:04 PM CST | F1 | Brown, KS | 3.0 | 100 | $350,000 | ||
| March 30 | 4:06 PM CST | F2 | Montgomery, KS | 16.0 | 125 | 1 | $1.0 million | |
| March 30 | 5:35 PM CST | F1 | Wilson, KS | 10.0 | 75 | $20,000 | ||
| March 30 | 5:57 PM CST | F0 | Union, IA | 0.2 | 30 | $40,000 | ||
| March 30 | 6:00 PM CST | F0 | Woodson, KS | 0.1 | 50 | |||
| March 30 | 6:00 PM CST | F0 | Union, IA | 0.1 | 25 | |||
| March 30 | 6:03 PM CST | F0 | Allen, KS | 0.5 | 50 | |||
| March 30 | 6:04 PM CST | F0 | Dallas, IA | 0.1 | 25 | |||
| March 30 | 7:10 PM CST | F2 | Andrew, MO | 5.0 | 800 | 8 | $800,000 | |
| March 30 | 7:15 PM CST | F0 | Cooke, TX | 0.1 | 15 | |||
| March 30 | 8:10 PM CST | F0 | Harrison, MO | 1.0 | 50 | |||
| March 30 | 8:20 PM CST | F0 | Johnson, MO | 9.0 | 50 | $10,000 | ||
| March 30 | 8:28 PM CST | F1 | Pettis, MO | 13.6 | 75 | 1 | $450,000 | |
| March 30 | 8:30 PM CST | F0 | Grayson, TX | 0.1 | 15 | |||
| March 30 | 8:36 PM CST | F0 | Grayson, TX | 0.1 | 10 | $10,000 | ||
| March 30 | 10:55 PM CST | F1 | Pike, IL | 4.5 | 200 | |||
| March 30 | 11:10 PM CST | F1 | Pike, IL | 2.7 | 250 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.